Topic: Symptoms

The internet has become a great source of information and the people of this discussion board are quickly becoming good friends.  There are so many questions but not many thorough answers available and so I am finding the discussions so informative.
Question:  I read lists of symptoms of Intrehepatic Cholangiocarcinoma..but how does one deal with them?
1. When my husband turns yellow, is there something that can be done to ease off the jaundice  (which comes and goes)?
2.  The continuous nausea that is keeping him away from his job... he has tried just about every pill and suppository on the market... and any relief is short lived.  Any natural remedies / suggestions?
3.  Are swollen feet a symptom of the disease?  Although not painful, the swelling is very obvious.  I have been told that it is poisoning from constipation, which he has as a result of the Oxy medications he is taking.
4.  At times he has trouble swallowing.  Medication in large capsules has to be opened and sprinkle of his breakfast oats or in yoghurt.  What causes the swallowing difficulties.
5.  It is a week since the end of his radiation treatment.  Could any of these symtoms still be side affects of the radiation?
Thanks for you assistance.

Re: Symptoms

Hi Stella,

I'll answer what I can.  Undoubtedly, the great and good will be along to help fill in the blanks and give you more answers.

Jaundice:  its because the bile is not flowing out of the liver, down the bile ducts and into the stomach - something is blocking it.  Putting in a stent can help, cleaning out an existing stent that has blocked or an drain from the bile duct to a bag can all help get the bile flowing which will help relieve the jaundice.  Tell the doc if jaundice re-appears or gets worse so they can re-assess.

Swollen feet and legs can be caused by medication and if the levels of chemicals in the blood have gone out of whack then this too can cause it.  Pressure on a big blood vessel can also cause swollen legs.  Again mention it to the doc as there may be something that can be done or given to help relieve it.

Clare

In the stars now . . . .

3 (edited by PCL1029 Tue, 11 Feb 2014 14:57:48)

Re: Symptoms

Hi, Stella,
Quoted:
Question:  I read lists of symptoms of Intrehepatic Cholangiocarcinoma..but how does one deal with them?
1. When my husband turns yellow, is there something that can be done to ease off the jaundice  (which comes and goes)?
2.  The continuous nausea that is keeping him away from his job... he has tried just about every pill and suppository on the market... and any relief is short lived.  Any natural remedies / suggestions?
3.  Are swollen feet a symptom of the disease?  Although not painful, the swelling is very obvious.  I have been told that it is poisoning from constipation, which he has as a result of the Oxy medications he is taking.
4.  At times he has trouble swallowing.  Medication in large capsules has to be opened and sprinkle of his breakfast oats or in yoghurt.  What causes the swallowing difficulties.
5.  It is a week since the end of his radiation treatment.  Could any of these symptoms still be side affects of the radiation?
Thanks for you assistance.

Sorry  not to answer you sooner; since I was in the hospital in and out for the past two weeks.

First, with regard to medications "trade name vs generic name" if you cannot find the generic name of a product widely prescribed or used in the States, please put them up on this message board, I will be happy to find the generic name for you so your local pharmacist can help you to find them.

Generic name are universal languages for medications,pharmacists are supposed to know them or find the way to translate for their customers especially those working in drug stores because counseling patients is part of their responsibilities as well as drug interactions("ie: patient should take famotidine(Pepcid), at least 12 hours before taking erlotinib(Tarceva),"at least in the States .
diphenylhydramine(Benadryl);prochlorperazine (Compazine) ;Ondansetron
(Zofran) ; aprepitant(Emend) etc. When I need medications at home(Hongkong,china or in Israel last summer; I asked for Coumadin, without asking one more question, the pharmacist in Israel give me warfarin which is the generic equivalent.  So I think your local pharmacist just had a bad day and was not that eager to help you out.
Now ,since I am an intrahepatic CCA patient, I hope I can provide my experience and knowledge to answer some of your questions to your satisfaction.
First, check out the link below, it is my personal medical history and you may or may not get anything out of it to help you since every ICCA patient is different due to the location, number, size and environmental and family medical history.

http://www.cholangiocarcinoma.org/punbb … 800#p76800


to answer question 1. check the link below as well as read the fourth message above too.

http://www.cholangiocarcinoma.org/punbb … 870#p51870


for answer q#2 :  the patient can try prochlorperazine (Compazine) ;Ondansetron(Zofran) ; aprepitant(Emend) ,since you didnot mentioned the degree of symptoms, I will defer the decisiojn to your GP or oncologist. The above list is for mild to strong medicinal property of the drug itself. ginger juice 2 teaspoonful (10ml) help too.

for answer to Q3 and 4:
feeling nausea and swallowing difficulty  and constipation or diarrhea are side effects of Oxcontin ;dose adjustment may help but I will ask the oncologist rather than the local drug store pharmacist. Swelling of the lower extremities is a sign of edema or fluid accumulated in side the body due to the lymphatic system cannot remove the water efficiently partly because of the underlying disease ICCA.Ask the GP to prescribe medications for you;at the same time, ask the doctor to check the swelling,esp. if it is occur in the lower legs and thighs area for potential blood clots like DVT(deep vein thrombosis).

No answer to question #5, I just don't know.

BTW, I am a patient of ICCA and not a MD; I hope I can clear up some of your questions about what you have been  feeling about the information on our web site;we always try to provide experiences and also the most up to date medical related information to our members to help their roller coaster ride of having this disease of cholangiocarcinoma.

God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Symptoms

Stella...I would like to add that elevating your husband's legs will decrease fluid accumulation in the lower extremities.  You might want to ask the physician about diuretics.
Regular bowel movements are a must - grazing (small meals throughout the day) may increase constipation
opioids are the main cause of constipation - stool softeners help
Ursidol can aid in biliary drainage
Stay strong and don't hesitate from nagging the physician for intervention in regards to the discomfort your husband is complaining of.   
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Symptoms

Hi Stella-

Maybe this will help- My mom was very nauseous when she began Gemcitabine and the Dr. prescribed Zophran and another anti nausea medication which neither helped very much.  I did some research and found a study that seemed promising.  It basically said that if you take between 500mg-1000mg of ginger root capsules for three days PRIOR to chemotherapy treatment and the three days AFTER treatment, it reduces chemo induced nausea. 

Below is the link to the published study:
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3361530/

It truly helped my mom and she didn't have to take any other anti nausea medication once she started the ginger.  The ginger pills are just a part of her daily vitamin routine.